Hail, Fremont
- When
- July 27, 1:45 PM MST to 1:50 PM MST
- Where
- Fremont County, 3.82 mi SSW of Canon City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.400, -105.260
Another round of severe thunderstorms during the afternoon of the 27th produced hail the size of quarters near Canon City and Colorado City as well as thunderstorm wind gusts that broke 4 inch diameter tree limbs near Eads.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Another round of severe thunderstorms during the afternoon of the 27th produced hail the size of quarters near Canon City and Colorado City as well as thunderstorm wind gusts that broke 4 inch diameter tree limbs near Eads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 27, 11:12 AM MST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1212 PM MDT Fri Jul 27 2018 .SHORT TERM...(Today and tonight) Issued at 400 AM MDT Fri Jul 27 2018 Currently...Low clouds are in place across much of the plains and Teller/Fremont counties early this morning leading to MVFR to IFR conditions. Overnight MCS has tracked south across the far eastern plains, and continues through eastern Las Animas/western Baca county. GOES-16 GLM flash extent density trends show constant and frequent lightning with the system, while ABI IR imagery depicts consistently cold tops. The system is producing heavy rainfall and frequent lightning as well as periodic gusty winds, including a 45 knot gust at La Junta at 0753 UTC. This morning... Expect low clouds to dissipate shortly after sunrise this morning. As for the MCS, expect it to continue to the southern Colorado border given recent GOES-16 temperature and lightning trends and favorable downstream instability. The cloud shield associated with the overnight MCS should be out of the region in time for sufficient daytime heating for afternoon convection, discussed below. Rest of today...Upper level high pressure system remains in place over the southwest US, leading to continued northwest flow over Colorado. The strongest mid-level flow still resides just to the north of the forecast area, but ~30 knot 500 mb winds are forecast to clip the northern fringes by this evening. A subtle shortwave advancing through the flow will project QG ascent across eastern Colorado during the afternoon while also sending a cold front across the area this evening. Flow at the surface will be southeasterly and strongest along the Kansas border, and weaker further west. Atmospheric moisture remains abundant, with TPW around 1.25" across the plains (normal is around 0.75"). Surface dew points will range from 50-60 degrees across most of the plains, with a narrow corridor of 60+ degree dew points along/east of the Colorado/Kansas border within the strongest southeasterlies. The high surface moisture combined with diabatic heating and steep mid-level lapse rates will yield MLCAPE near 2500 j/kg near the CO/KS border by late afternoon, with values decreasing west to around 1000 j/kg or less along the I-25 corridor. Deep layer bulk shear will also be most favorable near the Kansas border. As for thunderstorm evolution, expect thunderstorms to develop over the high terrain by early afternoon. Storm coverage will shift east to the plains through the afternoon and into the evening aided by the aforementioned shortwave. While storms along the I-25 corridor may be strong (small hail, gusty winds, heavy rainfall), they are not expected to be severe considering generally weak instability and shear. As storms evolve eastward, severe potential increases, particularly near the CO/KS border where shear and instability will be most favorable per the earlier discussion. Large hail and damaging winds will be the greatest threats, with an isolated tornado also possible given favorable SRH and lower LCLs. While flash flooding will be possible if a storm moves over a burn scar, quick storm motion compared to earlier this week will limit the flooding threat. High temperatures on Friday will reach the low to mid 90s across the plains, and low to mid 80s in Colorado Springs and the high valleys. Tonight...Thunderstorm coverage will decrease from west to east across southern Colorado, with storms completely out of the forecast area by around midnight. Low temperatures will be around 60 across the plains, mid 50s in Colorado Springs, and mid 40s in the San Luis Valley. .LONG TERM...(Saturday through Thursday) Issued at 400 AM MDT Fri Jul 27 2018 ...Severe Thunderstorms with large hail possible Saturday and Sunday... Main concern this weekend will be the potential for severe thunderstorms both Saturday and Sunday afternoon. NW flow aloft will increase and moist surface upslope flow is expected to continue. This favorable shear pattern will combine with sufficient CAPE to allow rotating storms to develop. Given the northwest flow aloft, At this time, the forecasted hodographs (especially Sunday) appear to be quite straight, and this will likely lead to splitting storms. Right turning storms would move south-southeast, and this could lead to an increasing severe threat along the I-25 corridor region. At this time it appears the best chance for severe storm activity will be Sunday as winds aloft will be strongest and a well defined short wave will be moving towards the region. Any boundaries that come into play from earlier MCS activity (too early to determine) would have the potential to increase the tornado risk. These boundaries on the other hand could also act to stabilize the low level atmosphere which would decrease the threat of strong storms over the region. For now, SPC has marginal risk for the region for this weekend. Given the increasing shear, I would not be surprised if risk category is increased in later outlooks. With the flow increasing aloft (and storms moving), the Flash Flood risk over the region will decrease somewhat. However, intense rainfall over saturated ground will remain a threat through the weekend. For next week, guidance dries out the region quite a bit with temps going back into the 90s across the plains. Afternoon storms will still be a threat, but coverage is expected to be much less and intensity will also be significant less. \/HOdanish && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1211 PM MDT Fri Jul 27 2018 Similar forecast today as past few days, with mainly VFR conditions at COS, PUB and ALS over the next 24 hours. Storms have already started to fire across the higher terrain, with west to northwest steering flow moving the storms to east south east. All terminals will have the potential for storms to move across from 18z through around 02z, before storms diminsish through the late evening hours. Storms will bring MVFR conditions with brief IFR conditions possible, with heavy rain, gusty outflow winds up to 40kts and small hail. Not expecting storms to persist much after 06Z tonight across the far Southeast Plains, and do not anticipate low cloud development through the overnight hours. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LINE LONG TERM...HODANISH AVIATION...MW
Hazardous Weather Outlook National Weather Service Pueblo CO 1154 AM MDT Fri Jul 27 2018 COZ058>089-093>099-281800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1154 AM MDT Fri Jul 27 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop over the mountains early this afternoon, with storms moving southeast across interior valleys, the I-25 Corridor and the eastern plains late this afternoon and into the evening. All storms will have the potential to produce small hail, gusty winds to 45 mph, frequent lightning, and heavy rainfall. Severe potential increases east of the I-25 corridor especially near the Kansas border, where hail to the size of golf balls and winds gusting over 60 mph will be possible. An isolated tornado is also possible near the border, particularly in eastern Kiowa and eastern Prowers counties. Storm motions will be fairly quick today, but the flash flood threat still exists, particularly over burn scars. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe thunderstorms are possible across all of the southeast plains and adjacent southern mountains both Saturday and Sunday. Damaging winds, large to very large hail and possibly a tornado or two could occur. Although both Saturday and Sunday could have severe storms, Sunday appears the best day for severe weather as instability will be greatest and wind shear will be strongest. The threat of flash flooding will continue through the weekend. However, the threat will be somewhat lower than it has been since storms will be moving at a quicker pace. For Monday through Thursday, drier air will return to the region and thunderstorm activity will decrease. Storm intensity will also decrease as wind shear aloft weakens. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely this afternoon and tonight across the eastern mountains and southeast plains. 50/50
Special Weather Statement
National Weather Service Pueblo CO
1255 PM MDT FRI JUL 27 2018
COZ060>063-076-271930-
Central Chaffee County Below 9000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Northwestern Fremont County Above 8500Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
1255 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHAFFEE AND
NORTHWESTERN FREMONT COUNTIES UNTIL 130 PM MDT...
At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm over
Nathrop, or 47 miles east of Gunnison, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Buena Vista and Nathrop.
LAT...LON 3880 10591 3878 10593 3877 10593 3877 10594
3875 10594 3870 10597 3869 10596 3870 10593
3869 10586 3857 10597 3867 10621 3884 10613
TIME...MOT...LOC 1854Z 291DEG 12KT 3874 10609
KTSSpecial Weather Statement
National Weather Service Pueblo CO
123 PM MDT FRI JUL 27 2018
COZ076-077-079-081-083-272015-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-Northwestern Fremont County Above 8500Ft CO-
123 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND
SOUTHWESTERN TELLER COUNTIES UNTIL 215 PM MDT...
At 123 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Guffey, or 33 miles west of Colorado Springs,
moving southeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Royal Gorge and Canon City.
LAT...LON 3867 10509 3839 10528 3853 10559 3870 10548
3870 10533 3874 10533
TIME...MOT...LOC 1923Z 300DEG 10KT 3865 10540
KTSSpecial Weather Statement
National Weather Service Pueblo CO
132 PM MDT FRI JUL 27 2018
COZ062-063-072-076-077-272000-
Western/Central Fremont County Below 8500 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northwestern Fremont County Above 8500Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
132 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE AND
NORTHWESTERN FREMONT COUNTIES UNTIL 200 PM MDT...
At 132 PM MDT, Doppler radar was tracking a strong thunderstorm near
Salida, or 54 miles east of Gunnison, moving southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Salida, Swissvale, Howard and Waugh Mountain.
LAT...LON 3873 10595 3870 10597 3869 10594 3869 10548
3838 10570 3850 10602 3864 10607 3874 10601
TIME...MOT...LOC 1932Z 300DEG 18KT 3862 10593
KTSSpecial Weather Statement
National Weather Service Pueblo CO
143 PM MDT FRI JUL 27 2018
COZ081-084-085-272030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
143 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
230 PM MDT...
At 142 PM MDT, Doppler radar was tracking a strong thunderstorm near
Monument, or 15 miles north of Colorado Springs, moving southeast at
15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northwestern Colorado Springs, Monument, Air Force Academy, Manitou
Springs, Palmer Lake, Black Forest and Gleneagle.
LAT...LON 3908 10477 3898 10463 3885 10488 3901 10500
3913 10503 3913 10481
TIME...MOT...LOC 1942Z 320DEG 15KT 3905 10492
KTSSpecial Weather Statement National Weather Service Pueblo CO 216 PM MDT FRI JUL 27 2018 COZ076>079-083-272100- Wet Mountains between 6300 and 10000Ft CO- Western/Central Fremont County Below 8500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Northwestern Fremont County Above 8500Ft CO- 216 PM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND NORTH CENTRAL CUSTER COUNTIES UNTIL 300 PM MDT... At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near Royal Gorge, or 40 miles southwest of Colorado Springs, moving south at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Royal Gorge and Canon City. LAT...LON 3847 10554 3857 10530 3832 10509 3820 10545 TIME...MOT...LOC 2015Z 337DEG 18KT 3845 10540 KTS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
245 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 5 SSW CANON CITY 38.40N 105.26W
07/27/2018 M1.00 INCH FREMONT CO TRAINED SPOTTER
&&The Pueblo radar (KPUX), 94 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Four inch diameter tree limbs broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773337, 773338, 773339, 773341.